Vaspospasm?

Discussion in 'Breastfeeding' started by Newky, Jan 25, 2011.

  1. Newky

    Newky Mum & Pregnant With #2

    Joined:
    May 8, 2010
    Messages:
    363
    Likes Received:
    0
    Any one had any experience with this?

    I have been breastfeeding now for 3 weeks and every so often I get a burning sensation in my nipples between feeds (no soreness when feeding). They are also very sensitive to cold, and tender when I brush them with material. Initially I thought this was normal, and was just my nipples getting used to feeding, but then I noticed that when they start burning the tips of my nipples turn white, although they go back to normal colour within a minute. Upon googling it seems to be a case of vaspospasm, but I couldn't find any info on what causes this, or more importantly, what I can do to treat it! Do I go to my GP, HV or breastfeeding counsellor? Or is this something which just goes of its own accord?
     
  2. ke29

    ke29 Well-Known Member

    Joined:
    Apr 16, 2010
    Messages:
    3,365
    Likes Received:
    0
    are you exclusively breast feeding? I get this from my pump because the funnel is too small. Are you maybe pumping or using nipple shields?
     
  3. ke29

    ke29 Well-Known Member

    Joined:
    Apr 16, 2010
    Messages:
    3,365
    Likes Received:
    0
    looking on kellymom.com it suggests it may be a latch problem in which case I would recommend the breast feeding team, you may have to contact them via your health visitor.
     
  4. ke29

    ke29 Well-Known Member

    Joined:
    Apr 16, 2010
    Messages:
    3,365
    Likes Received:
    0
  5. Farie

    Farie Well-Known Member

    Joined:
    Mar 30, 2008
    Messages:
    9,729
    Likes Received:
    0
    I get this, caused by reynards syndrome, keep them covered, use wool/fleece breast pads, make sure your bras well fitted and get your latch checked just in case.
    I find using shields helps too.
     
  6. vaileasmama

    vaileasmama Well-Known Member

    Joined:
    Dec 7, 2010
    Messages:
    439
    Likes Received:
    0
    i get this too. cold is a killer, and also when i yawn or take a really deep breath.. its very strange. its eased a little from the beginning, am hoping it continues to ease.
    i wonder if 1 day i'll be able to dry my boobs with a towel again...
     
  7. MelanieAnn

    MelanieAnn Guest

    There are loads of diet supplements that can help, or your GP can prescribe meds.
     
  8. cw_249

    cw_249 Well-Known Member

    Joined:
    May 28, 2010
    Messages:
    240
    Likes Received:
    0
    I got this all the time until a couple of weeks ago. I thought i had thrush, still not sure whether or not i did, treated it and then the pain that you describe went. I won't say its never there but not often, and not for long.

    Mine got so bad that i struggled to not have a bra on, even only to shower, and i couldn't walk down the fridge section of the supermarket without holding my boobs too!! It was my hv that said it could be symptoms of thrush and i did have a couple of other symptoms too..
    I hope this makes sense!
     
  9. Farie

    Farie Well-Known Member

    Joined:
    Mar 30, 2008
    Messages:
    9,729
    Likes Received:
    0
    Vit B6 and magnesium also help.
     
  10. Newky

    Newky Mum & Pregnant With #2

    Joined:
    May 8, 2010
    Messages:
    363
    Likes Received:
    0
    Thanks everyone for your replies! Think I will get some of those supplements you have mentioned Farie, see if they help. I have had a BF counsellor check my latch and she said it was fine, although I do think when me and LO are tired in the middle of the night it can get a bit shallow. Will have to put more effort into night time feeds and see if that helps. x
     
  11. kattsmiles

    Joined:
    Apr 22, 2010
    Messages:
    1,363
    Likes Received:
    0
    I have this as well from Raynaud's Phenomenon and it's incredibly painful. The cold, the air, whatever, makes it turn white and burn. It can go on for hours at a time. After showing my Dr. and LC what was happening, they diagnosed me with it. I'm now on a low dose of Nifedipine to manage the pain. I'd talk to your Dr. or someone about it. Good luck! :flower:
     
  12. butterfly888

    butterfly888 Well-Known Member

    Joined:
    Feb 24, 2010
    Messages:
    49
    Likes Received:
    0
    I too suffered from this beacause of reynauds, please see your gp about meds to ease the pain, as the previous post said I too took nifedipine and my symptoms were eased within a week and I now only get a slight uncomfort in extreme cold, it is highly effective and quick!! Don't suffer with the pain, it is terrible and eventually could interfer with feeding if you dread the pain afterwards!

    Here is a post from a study I found after googling treatment:

    Of all drugs investigated thus far for the treatment of Raynaud’s phenomenon, nifedipine, a
    calcium channel blocker of the dihydropyridine group has been the most effective (23). In primary
    Raynaud’s’ phenomenon nifedipine is associated with reductions in attack frequency between 50
    and 91%(24,25,26). When given to a lactating woman less than 5% of the total dose of nifedipine
    appears in her breast milk (27). The administration of nifedipine does not alter breast milk
    composition. (27). Treating a breastfeeding woman with nifedipine therefore appears to pose no
    risk to her infant.
    Nifedipine appears therefore to be a safe and rational choice for the treatment of Raynaud’s
    phenomenon affecting the nipples of lactating women. The successful use of nifedipine in treating
    this condition has recently been described in five breastfeeding patients (28).
    Side effects to nifedipine are said to occur in approximately one third of patients and are usually
    secondary to peripheral vasodilatation. These may include headache, flushing, dizziness, reflex
    tachycardia and peripheral oedema (15). Side effects may be minimised by either starting at a small
    dose such as 5mg three times per day and slowly increasing until an optimal clinical response is
    achieved (15) or by using a slow release preparation to avoid the peak blood levels associated with
    standard therapy (4). Side effects occurred in three of five breastfeeding patients treated for nipple
    vasospasm. Side effects settled in one patient spontaneously and in the remaining two with a
    change in dose.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice